Hail, Pennington
- When
- August 2, 11:30 AM MST
- Where
- Pennington County, 2.73 mi NE of Silver City
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.110, -103.534
Hail to the size of half dollars fell over the central Black Hills.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Hail to the size of half dollars fell over the central Black Hills.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 2, 8:42 AM MST, 2 hours 48 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 942 AM MDT MON AUG 2 2010 .DISCUSSION...MONSOONAL MOISTURE PLOOM CONTINUES TO AFFECT THE NRN PLAINS. ELEVATED STORMS CONTINUE ACRS NWRN SD AT TAIL END OF OVERNIGHT SHORT WAVE. A STRONG WAVE IS CURRENTLY SEEN MOVING THRU WRN NEB AND STORMS ARE BEGINNING TO FIRE FROM THE NEB PANHANDLE INTO SCNTRL SD SO HAVE BOOSTED POPS THAT AREA FOR THE REST OF TDY. STILL LOOKS AS IF BEST SVR THREAT TDY WILL BE ACRS THE SD PLAINS MAINLY EAST OF THE BLKHLS. && .PREV DISCUSSION... /ISSUED 736 AM MDT MON AUG 2 2010/ DISCUSSION...QUICK UPDATE TO BOOST THE POPS ACROSS NWRN SD WITH CONCENTRATED AREA OF ELEVATED TSTMS MOVING EWD THRU THAT AREA. REST OF FCST UNCHANGED. PREV DISCUSSION... /ISSUED 230 AM MDT MON AUG 2 2010/ DISCUSSION...CURRENT SURFACE ANALYSIS PLACES TROF THROUGH THE DAKOTAS/NEBRASKA WHILE HIGH REMAINS OVER SOUTHERN ILLINOIS. UPPER LEVEL ANALYSIS PLACES LOW AMPLITUDE RIDGE OVER THE CENTRAL CONUS BRINGING A MONSOONAL FLOW PATTERN TO THE AREA. VARIOUS SHORT WAVES SLIDING THROUGH THE FLOW CONTINUE TO TRIGGER CONVECTIVE ACTIVITY OVER THE NORTHERN PLAINS. FOR TODAY...CONVECTIVE ACTIVITY WILL CONTINUE TODAY AS ROUND OF SHORT WAVES LINED UP UPSTREAM CROSS THE AREA. STRONGEST INSTABILITY APPEARS TO REMAIN OVER THE SOUTHERN CWFA...THOUGH SHEAR REMAINS MARGINAL. A FEW STORMS BECOMING SEVERE WILL NOT BE OUT OF THE QUESTION THIS AFT/EARLY EVE PRIMARILY OVER THE FAR SOUTHERN CWFA. ON TUESDAY...NEXT ROUND OF SHORT WAVES CONTINUE TO SLIDE THROUGH...WITH A RATHER STRONG ONE MOVING IN LATE AFTERNOON/EARLY EVE. MODERATE INSTABILITY WILL BE IN PLACE...THOUGH STRONG 0-6KM SHEAR (40-60 KTS) WILL BE OVER NORTHEAST WYOMING INTO WESTERN SOUTH DAKOTA. THEREFORE...WILL HAVE TO WATCH FOR A ROUND OF SEVERE WEATHER DEVELOPING. FOR WEDNESDAY...ROUND OF SHORT WAVES CONTINUE THROUGH THE AREA BRINGING THE CONTINUED CHANCE FOR THUNDERSTORMS. INSTABILITY/SHEAR APPEAR TO BE MARGINAL...SO DO NOT EXPECT MUCH IN THE WAY OF SEVERE AT THIS TIME. EXTENDED...ZONAL FLOW REMAINS IN PLACE THROUGH THE MIDDLE OF THE WEEK. AFTERWORDS...GFS/ECMWF BUILDS RIDGE ACROSS THE ROCKIES AND SHIFTS IT ACROSS THE NORTHERN PLAINS FOR FRIDAY. RIDGE BREAKS DOWN OVER THE WEEKEND. WILL REMAIN UNSETTLED WITH A DAILY CHANCE OF THUNDERSTORMS. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE AVERAGE. AVIATION...ISOLD/SCT TSRA AGAIN TODAY AND TONIGHT. SOME HAIL AND STRONG/GUSTY WINDS FROM THE STRONGEST STORMS. OTHERWISE VFR CONDITIONS EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 700 AM MDT MON AUG 2 2010 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-031300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 700 AM MDT (800 AM CDT) MON AUG 2 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL MOVE THROUGH THE AREA TODAY INTO TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE THIS AFTERNOON INTO EARLY THIS EVENING...PARTICULARLY OVER PORTIONS OF SOUTH DAKOTA SOUTH AND EAST OF A LINE FROM FAITH TO SPEARFISH. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS...THOUGH LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH SOME OF THE SLOWER MOVING STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE ON TUESDAY. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE IN THE AFTERNOON AND EVENING...PARTICULARLY WEST OF A LINE FROM FAITH TO MARTIN. LARGE HAIL WILL BE THE MAIN THREAT...THOUGH DAMAGING WIND GUSTS AND LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. ALSO... THERE MAY BE AN ISOLATED TORNADO THREAT FROM MID AFTERNOON INTO EARLY EVENING OVER NORTHEAST WYOMING INTO FAR SOUTHWEST AND WEST- CENTRAL SOUTH DAKOTA. AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH SUNDAY... BRINGING A DAILY CHANCE FOR THUNDERSTORMS TO MUCH OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER SOUTHERN SOUTH DAKOTA THIS AFTERNOON AND EVENING. JS
The Rapid City radar (KUDX), 56 km away, was scanning. The volume nearest the first event began at 18:28 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239959, 239961, 239963.